Alert archive / South Carolina / Flash Flood Warnings in 2012
Flash Flood Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Sep 17, 2012, 7:23 AM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2012, 7:23 AM EDT (11:23 UTC)
- Expired
- Sep 17, 2012, 10:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chesterfield County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:35 AM EDT | FLASH FLOOD | 6 Ne Elgin, SC | LANCASTER COUNTY EM REPORTED WATER RESCUE ON LANGLEY ROAD. |
| Sep 17, 9:30 AM EDT | FLASH FLOOD | 6 Ene Elgin, SC | TAXAHAW RD REMAINS FLOODED AND IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147
WGUS52 KCAE 171123
FFWCAE
SCC025-057-171415-
/O.NEW.KCAE.FF.W.0014.120917T1123Z-120917T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
723 AM EDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1015 AM EDT
* AT 715 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. ESTIMATED RAINFALL AMOUNTS
BETWEEN 4 AND 6 INCHES HAVE FALLEN IN THE PAST 3 HOURS. HEAVY RAIN
CONTINUES TO DEVELOP IN THE WARNED AREA. ADDITIONAL AMOUNTS OF 2 TO
3 INCHES ARE POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAGELAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.
&&
LAT...LON 3481 8027 3450 8020 3452 8035 3455 8038
3459 8038 3461 8041 3460 8043 3461 8044
3456 8065 3481 8069
$$
LMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:49 AM EDT, 34 minutes earlier.
Area forecast discussion, Sep 17, 6:49 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 649 AM EDT MON SEP 17 2012 .SYNOPSIS... ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE THROUGH TUESDAY AHEAD OF A COLD FRONT THAT WILL SLOWLY MOVE THROUGH LATE TUESDAY NIGHT AND WEDNESDAY. DRIER AIR IS EXPECTED TO ENTER THE REGION THURSDAY...PROVIDING FAIR WEATHER INTO SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... SLOW MOVING SHOWERS AND THUNDERSTORMS OVER PORTIONS OF THE NORTHERN FA HAS RESULTED IN HEAVY RAIN AND FLOODING EARLY THIS MORNING. THIS ACTIVITY MAY LINGER FOR A WHILE...AND HAVE UPDATED NEAR TERM POPS. CLOSED UPPER LOW OVER TX...WITH GENERALLY ZONAL UPPER FLOW ACROSS THE EASTERN CONUS...AND NORTHERN STREAM TROUGH DIGGING INTO THE NORTHERN PLAINS. SURFACE BOUNDARY CURRENTLY STRETCHED ACROSS THE NORTHERN PART OF OUR FORECAST AREA (FA)...WITH HIGH PRESSURE CURRENTLY CENTERED TO OUR NE OVER THE MID ATLANTIC COAST. RADAR INDICATES A FEW SHOWERS IN PROGRESS NEAR THE FRONT OVER THE NORTHERN FA. UPPER LOW WILL BEGIN TO OPEN AND SHIFT EAST TOWARDS THE LOWER MISS VALLEY THROUGH TONIGHT...WITH UPPER FLOW BECOMING SW OVER OUR REGION. LOW LEVEL FLOW OVER OUR REGION TO BECOME S TO SE AND INCREASE TODAY AND TONIGHT AS HIGH TO OUR NE SLIPS EAST AND LOW PRESSURE DEVELOPS TO OUR WEST. THIS MAY LEAD THE FRONT TO SHIFT NORTH A LITTLE...AND WILL ALSO RESULT IN INCREASING ATMOSPHERIC MOISTURE...THOUGH THE HIGHEST MOISTURE INCREASE WILL BE TO OUR WEST TODAY. HIGH RESOLUTION NEAR TERM MODELS INDICATING FRONTAL PRECIPITATION TO GRADUALLY DIMINISH AND SHIFT NORTH THROUGH THIS MORNING...WHILE ADDITIONAL SCATTERED CONVECTION TO DEVELOP WITH DIURNAL HEATING OVER THE FA LATER TODAY. WILL MENTION SLIGHT CHANCE THUNDER TO ACCOMPANY THE CHANCE POPS THIS AFTERNOON...BUT SEVERE NOT EXPECTED TODAY DUE TO WEAK INSTABILITY. GREATEST INCREASE IN ATMOSPHERIC MOISTURE AND INSTABILITY TODAY APPEARS WILL BE MAINLY JUST TO OUR WEST. SPC HAS SLIGHT RISK SEVERE MAINLY JUST TO OUR WEST. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... UPPER ENERGY AND ACCOMPANYING SURFACE LOW WILL LIFT NE FROM THE LOWER MISS VALLEY/GULF COAST REGION AHEAD OF AN APPROACHING UPPER TROUGH AND COLD FRONT. SIGNIFICANT ATMOSPHERIC MOISTURE...WITH PW VALUES 2 INCHES OR GREATER...WILL TRAVERSE OUR REGION TUESDAY. CATEGORICAL POPS CONTINUE TO APPEAR IN ORDER. THE TRACK OF BEST UPPER LIFT...SURFACE LOW...AND STRONGEST LOW LEVEL JET WILL STAY JUST TO OUR NORTH...BUT MODERATE INSTABILITY AND CONSIDERABLE LOW LEVEL JET TO PROVIDE A SEVERE THREAT WITH STRONG WIND GUSTS POSSIBLE. SPC MAINTAINS REGION IN SLIGHT RISK TUE/TUE NT. THE BEST MOISTURE WILL SHIFT TO OUR EAST TUESDAY NIGHT. COLD FRONT APPEARS TO MOVE INTO THE REGION TUE NT...BUT THEN SLOWS DOWN AS LATEST MODELS MAINTAINING UPPER TROUGHINESS JUST TO OUR WEST THROUGH WEDNESDAY...WITH A SW UPPER FLOW PARALLEL TO THE FRONT AND APPEARANCE OF SECONDARY LOW FORMATION ALONG THE FRONT NEAR OUR REGION LATE TUE NT AND EARLY WEDNESDAY. THIS WILL NOT ALLOW THE FRONT TO GET A PUSH THROUGH THE REGION...AND MAY PROVIDE FOR SOME LINGERING CLOUDINESS AND MOISTURE WEDNESDAY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... NO CHANGES WERE MADE TO THE ONGOING FORECAST FOR THIS TIME PERIOD. PREVIOUS DISCUSSION FOLLOWS. THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES FOR BOTH MAXIMUM AND MINIMUM TEMPERATURES AND RELATIVELY DRY CONDITIONS. MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE UPPER LEVEL PATTERN THROUGH THE PERIOD. AN EXPANSIVE UPPER LEVEL TROUGH WILL BE SITUATED ACROSS MUCH OF THE COUNTRY EAST OF THE ROCKY MOUNTAINS ON THURSDAY WITH A FRONTAL BOUNDARY LOCATED JUST OFF THE EAST THE COAST. ANOTHER SURGE OF UPPER ENERGY WILL DROP INTO THE BACKSIDE OF THE UPPER TROUGH THURSDAY NIGHT AND FRIDAY...REINFORCING AND AMPLIFYING THE UPPER TROUGH AS IT PERSISTS INTO THE WEEKEND. SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE NORTHEASTERN STATES THUR/FRI AND RIDGE DOWN THE EAST COAST INTO THE FORECAST AREA LIMITING PRECIPITATION CHANCES. PWAT VALUES THURSDAY THROUGH SATURDAY WILL REMAIN LOW...LESS THAN OR AROUND AN INCH...FURTHER LIMITING PRECIPITATION CHANCES. THE UPPER TROUGH AXIS SHIFTS CLOSER TO THE FORECAST AREA OVER THE WEEKEND AS ATMOSPHERIC MOISTURE INCREASES WITH PWAT VALUES RETURNING TO AROUND 1.5 INCHES. ATMOSPHERE BECOMES A BIT MORE UNSTABLE WITH HEATING OF THE MODIFIED AIR MASS AND INCREASED MOISTURE AND WILL INCLUDE SLIGHT CHANCE POPS ON SUNDAY AS A FRONTAL BOUNDARY APPROACHES THE REGION. IT IS WORTH NOTING THAT THERE IS A DIFFERENCE BETWEEN THE ECMWF/GFS WHERE THE ECMWF BRINGS A CLOSED LOW ACROSS THE WESTERN OHIO VALLEY BY SUNDAY. MAX TEMPERATURES ARE EXPECTED IN THE LOWER 80S THUR/FRI AND POSSIBLY REACH THE MID 80S NEXT WEEKEND WHILE OVERNIGHT LOWS SHOULD BE IN THE LOWER 60S WITH SOME POSSIBLE UPPER 50S THUR/FRI MORNING. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... WEAK ONSHORE FLOW CONTINUES BUT WEAK FRONTAL BOUNDARY REMAINS WELL NORTH OF TAF SITES. IFR CONDITIONS ARE NORTH OF THE TAF SITES FROM NEWBERRY TO LANCASTER. HEAVY RAIN IS FALLING IN PARTS OF LANCASTER AND CHESTERFIELD COUNTIES WHERE A FLASH FLOOD WARNING IS IN EFFECT UNTIL 715 AM THIS MORNING. ISENTROPIC LIFT TO THE NORTH OF THE FRONTAL BOUNDARY IS LEADING TO SOME INCREASED RAINFALL. TO THE SOUTH OF THESE LOCATIONS INCLUDING THE TAF SITES...CONDITIONS REMAIN MAINLY VFR WITH CEILINGS 8-10 KFT. HOWEVER...WHERE THE MID LEVEL DECK SCATTERED OUT LIKE AGS AND OGB...RADIATION FOG AND STRATUS DEVELOPED WHERE LOW LEVEL WINDS WERE ABOUT 10 KNOTS. EXPECT IFR CONDITIONS AT AGS AND OGB TO IMPROVE TO VFR BY 15Z. ALSO...THERE MAY BE SOME LIGHT SHOWERS IN THE VICINITY OF THE TAF SITES BETWEEN 12Z AND 15Z BUT NOT CONFIDENT ENOUGH TO INCLUDE IN TAF SITES. LATER THIS MORNING....THE WEAK FRONTAL BOUNDARY IS EXPECTED TO DRIFT FARTHER NORTHWARD WITH LITTLE AFFECT ON TAF SITES. AFTER 15Z... MAINLY VFR CONDITIONS. THERE WILL PROBABLY BE SOME SHOWERS AND MAY A THUNDERSTORM OR TWO LATER THIS AFTERNOON ON INTO THE EARLY EVENING HOURS. SPC JUST HAS AREA IN SEE TEXT. DECIDED NOT MENTION IN TAF SITES DUE TO UNCERTAINTY AS TO TIMING AND COVERAGE. LATER THIS EVENING AS MOISTURE INCREASES TO THE FORECAST AREA...DECIDED TO GO MVFR CEILINGS AROUND 2 KFT. SURFACE VSBYS EXPECTED TO REMAIN 7 MILES AS SURFACE WINDS SHOULD BE 5-6 KNOTS. HOWEVER...THERE COULD BE BRIEF IFR-MVFR CONDITIONS IN SHOWERS OR POSSIBLY A THUNDERSTORM. AGAIN...DID NOT MENTION DUE TO UNCERTAINTY. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY OCCUR MONDAY NIGHT INTO WEDNESDAY ASSOCIATED WITH A SLOW MOVING FRONTAL SYSTEM. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 17, 6:10 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 610 AM EDT MON SEP 17 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 610 AM EDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS TODAY MAY CAUSE SOME HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY. A FEW STORMS MAY PRODUCE STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 17, 5:55 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 AM EDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 1 NNE LANCASTER 34.73N 80.78W
09/17/2012 LANCASTER SC PUBLIC
LANCASTER SPOTTER REPORTED FLASH FLOODING ALL THE WAY
FROM LANCASTER TO NORTH CAROLINA STATE LINE ON SC HIGHWAY
200. THE WORST FLOODING WAS NEAR THE INTERSECTION OF SC
HIGHWAY 200 AND US HIGHWAY 521.
&&
TTHLocal storm report, Sep 17, 6:15 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 AM EDT MON SEP 17 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM FLASH FLOOD 13 ENE ELGIN 34.75N 80.51W
09/17/2012 LANCASTER SC PUBLIC
WATER COVERING A BRIDGE ALONG SC HIGHWAY 9
NEAR THE LANCASTER AND CHESTERFIELD COUNTY
LINE.
&&
IRIS SYSTEMLocal storm report, Sep 17, 6:21 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 AM EDT MON SEP 17 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM FLASH FLOOD 9 NE ELGIN 34.76N 80.59W
09/17/2012 LANCASTER SC LAW ENFORCEMENT
CARNES WILSON ROAD FLOODED AND IMPASSABLE.
&&
IRIS SYSTEMLocal storm report, Sep 17, 6:22 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 AM EDT MON SEP 17 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM FLASH FLOOD 11 ENE ELGIN 34.76N 80.55W
09/17/2012 LANCASTER SC PUBLIC
TRADESVILLE ROAD FLOODED AND IMPASSABLE.
&&
IRIS SYSTEMLocal storm report, Sep 17, 6:24 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
624 AM EDT MON SEP 17 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM FLASH FLOOD 5 NNE ELGIN 34.74N 80.68W
09/17/2012 LANCASTER SC LAW ENFORCEMENT
HERSHEL PLYLER ROAD FLOODED AND IMPASSABLE.
&&
IRIS SYSTEMLocal storm report, Sep 17, 7:22 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 AM EDT MON SEP 17 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM FLASH FLOOD 6 ENE ELGIN 34.72N 80.62W
09/17/2012 LANCASTER SC DEPT OF HIGHWAY
SC HIGHWAY PATROL REPORTING ROAD CLOSURE AT
TAXAHAW RD. AND ROCKY RIVER RD.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:06 AM EDT | Areal Flood Advisory | CAE | Chesterfield, Lancaster | 114 min |
| Sep 17, 5:25 AM EDT | Flash Flood Warning | CAE | Chesterfield, Lancaster | 110 min |
| Sep 17, 7:53 AM EDT | Flash Flood Warning | CAE | Lancaster | 3 hr |
| Sep 17, 9:07 AM EDT | Areal Flood Advisory | CAE | Lancaster | 113 min |
Nearby
Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.